Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Albany, NY

December 17, 2000Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Dec 17, 2000, 9:10 AM EST for Berkshire County, Massachusetts. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 9:10 AM EST (14:10 UTC)
Expired
Dec 17, 2000, 10:15 AM EST
In force
65 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Berkshire County, MA

The radar

The Albany radar (KENX), 68 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 9:20 AM ESTThunderstorm WindPittsfield, MA
Dec 17, 9:47 AM ESTThunderstorm WindBerkshire, MA
Dec 17, 10:00 AM ESTThunderstorm WindPittsfield, MA
Dec 17, 10:20 AM ESTThunderstorm WindBerkshire, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 171414
SVRALB
MAC003-171515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
910 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 1015 AM EST

* AT 905 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOUSATONIC...OR ABOUT 8 MILES NORTH OF
  GREAT BARRINGTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTSFIELD AT 915 AM EST
  11 MILES SOUTHEAST OF NEW ASHFORD AT 925 AM EST

LAT...LON 4253 7333 4207 7343 4213 7313 4273 7317


CORRECTIjON TO INCLUDE ALL BERKSHIRE COUNTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 8:35 AM EST, 35 minutes earlier.

Area forecast discussion, Dec 17, 8:35 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
835 AM EST SUN DEC 17 2000

.DISC...UPDATE TO ADD FLOOD WATCH.  WON/T TRY TO BE SURGICAL AND WL
JUST ADD ALL ZONES.  ALREADY A NYMBER OF REPORTS OF 2-2.5 INCHES IN
CTSLKS.  LOTS OF HVY RA AND CONVECTION RMN...ALTHO ATT LEAST NEW
MODEL RUNS MOV IT OUT QUICKER.

SOME REPORTS OF STG WINDS ALREADY WITH CONVECTION.  WL MONITOR.

ALY...NPW (WIND ADVSRY) ALL ZONES IN CWA FO\R TDA.
      FLOOD WATCH ALL ZONES

In the hours before

Local storm report, Dec 17, 6:22 AM EST, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0621AM     SUN DEC 17 2000
#1 0000001 000
FNBG WLSR APTS
07534    FILE 28   SP NEWBURGH NY1350300                     DEC 17-00
TO       APB

RT 218 FROM THE T/CORNWALL TO WEST POINT IS CURRENTLY CLOSED UNTIL FURTHER
NOTICE DUE TO WEATHER CONDITIONS

AUTH AND SENT TPR R M GREGSON 6-20AM
OPER - GREGSON,REBECCA M              0621

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:50 AM ESTFlash Flood WarningALYBerkshire6 hr
Dec 17, 9:59 AM ESTFlash Flood WarningALYBerkshire6 hr
Dec 17, 3:55 PM ESTFlash Flood WarningALYBerkshire3 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.